Alert archive / Virginia / Flash Flood Warnings in 1997

Flash Flood Warning 12, NWS Blacksburg, VA

June 1, 1997Alleghany County, City of Covington, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 1, 1997, 3:02 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 1997, 3:02 PM EDT (19:02 UTC)
Expired
Jun 1, 1997, 6:00 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Alleghany County, VA, City of Covington, VA

The radar

The Roanoke radar (KFCX), 89 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1997-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1997-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 011905
FFWRNK
VAC005-580-012200-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
302 PM EDT SUN JUN 1 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 600 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WEST CENTRAL VIRGINIA

   ...ALLEGHANY COUNTY

IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...COVINGTON
 
HEAVY RAINFALL WAS WIDESPREAD ACROSS SOUTHWEST ALLEGHANY COUNTY
WITH ADDITIONAL HEAVY RAINBANDS STREAMING UP FROM THE NORTH. DOPPLER
RADAR WAS ESTIMATING AROUND 2 INCHES OF RAIN HAD FALLEN IN PARTS
OF SOUTHWEST ALLEGHANY COUNTY SINCE ABOUT 130 PM.

ADDITIONAL HEAVY RAINFALL WILL LIKELY CAUSE CREEKS AND STREAMS TO
COME OUT OF THEIR BANKS.
 
JDS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 2:45 PM EDT, 17 minutes earlier.

Area forecast discussion, Jun 1, 2:45 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 PM EDT SUN JUN 1 1997

SMALL BUT POTENT S/WV ROTATING ARND THE UPR LOW HAS BEEN RESPONSIBLE
FOR PRODUCING THE SEVERE COMPLEX THAT IS SLOWLY MAKING ITS WAY UP
INTO SW VA. NO FLOODING YET BUT LOTS OF HAIL. THAT STORY MAY CHANGE
ONCE IT REACHES THE ROANOKE VALLEY AND AREAS TO THE NORTH THAT GOT
BETWEEN 4 AND 6 INCHES YDAY.

THNGS SHUD CALM DOWN LATER TNGT AS WE LOSE HEATING AND S/WV GETS
SHEARED OUT. UPR DYNAMICS BECOME VERY WEAK TNGT. MEANWHILE FRONT
BEGINS SLIDING DOWN THE COAST AND MORE STABLE AIR DROPS DOWN INTO
THE CWA.

HOWEVER ANOTHER S/WV DROPPING DOWN THE BACK SIDE OF THE TROF OUT OF
THE GREAT LAKES LATE TUESDAY SHUDNT HAVE MUCH PROBLEM PRODUCING MORE
RAIN FROM THE STILL SOAKED ATMOS TUESDAY NIGHT AND INTO WED. MAYBE
SOME DRYING ON WED.

WE JUST HAD A LIGHTNING HIT AND WIRES ARE BURNING. LATER.

JDS

In the hours before

Special weather statement, Jun 1, 11:52 AM EDT, 3 hours 10 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-021000-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 AM EDT SUN JUN 1 1997

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND INTO TONIGHT...

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
CONTINUE DEVELOPING THIS AFTERNOON AND THIS EVENING.  WITH THE
ATMOSPHERE BECOMING INCREASINGLY UNSTABLE A FEW OF THE STORMS COULD
REACH SEVERE LIMITS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA...AND
NORTHWESTERN NORTH CAROLINA...BUT THE GREATEST THREAT OF SEVERE
WEATHER LOOKS TO BE IN THE PIEDMONT AND FOOTHILLS OF NORTH CAROLINA
AND VIRGINIA.

DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. HOWEVER ANY
THUNDERSTORMS THAT MOVE INTO OR DEVELOP OVER THE REGION THROUGH
TONIGHT MAY ALSO HAVE HEAVY DOWNPOURS.  IN ADDITION...THE ATMOSPHERE
IS CONDUCIVE TO THE FORMATION OF ISOLATED SMALL TORNADOES WITH THE
MORE INTENSE STORMS.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR
THIS EVENING.

NOGUEIRA
Special weather statement, Jun 1, 11:54 AM EDT, 3 hours 8 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-021000-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 AM EDT SUN JUN 1 1997

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND INTO TONIGHT...

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO
CONTINUE DEVELOPING THIS AFTERNOON AND THIS EVENING.  WITH THE
ATMOSPHERE BECOMING INCREASINGLY UNSTABLE A FEW OF THE STORMS COULD
REACH SEVERE LIMITS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
SOUTHEASTERN WEST VIRGINIA...SOUTHWESTERN VIRGINIA...AND
NORTHWESTERN NORTH CAROLINA...BUT THE GREATEST THREAT OF SEVERE
WEATHER LOOKS TO BE IN THE PIEDMONT AND FOOTHILLS OF NORTH CAROLINA
AND VIRGINIA.

DAMAGING WINDS WILL BE THE MAIN THREAT FROM THESE STORMS. HOWEVER ANY
THUNDERSTORMS THAT MOVE INTO OR DEVELOP OVER THE REGION THROUGH
TONIGHT MAY ALSO HAVE HEAVY DOWNPOURS.  IN ADDITION...THE ATMOSPHERE
IS CONDUCIVE TO THE FORMATION OF ISOLATED SMALL TORNADOES WITH THE
MORE INTENSE STORMS.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR
THIS EVENING.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:48 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke3 hr
Jun 1, 2:48 PM EDTFlash Flood WarningRNKCity of Salem3 hr
Jun 1, 6:20 PM EDTFlash Flood WarningRNKRockbridge, City of Buena Vista, City of Lexington115 min

Nearby

Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.